Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review

Opioid Induced Constipation

In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2020 Jan–.
.
Affiliations
Review

Opioid Induced Constipation

Omeed Sizar et al.

Excerpt

Opioid-induced constipation (OIC) accounts from over 40% to 60% in non-cancer patients receiving opioids. Laxatives must be started at the same time as the opioid to prevent OIC. Once the disorder is established, treatment involves both pharmacological and nonpharmacological therapies. OIC may present immediately when a patient takes the opioid, or it may present gradually during opioid therapy. In association with constipation, patients may also develop other GI side effects like nausea, vomiting, bloat, abdominal pain, and straining. Many patients who develop constipation following opioids stop the drug therapy because they simply cannot tolerate the adverse effects on the GI tract. Once constipation to opioids has developed, the relief with treatment is slow and does not always result in optimal relief from constipation.

Similar articles

See all similar articles

LinkOut - more resources

Feedback